Heartburn Drugs May Raise Pneumonia Risk
One of every 200 hospital patients taking acid-suppressing meds will develop pneumonia, study finds
MONDAY, Dec. 20, 2010 (HealthDay News) -- Popular heartburn drugs, including proton pump inhibitors and histamine-2 receptor antagonists, may raise the risk of pneumonia, new research finds.
Researchers in Korea analyzed the results of 31 studies on heartburn drugs published between 1985 and 2009.
"Our results suggest that the use of acid suppressive drugs is associated with an increased risk of pneumonia," said Dr. Sang Min Park of the department of family medicine at Seoul National University Hospital in Korea.
"Patients should be cautious at overuse of acid-suppressive drugs, both high-dose and long duration," he added.
Sales of these enormously popular drugs -- the second best-selling category of medications worldwide -- reached nearly $27 billion in the United States in 2005, according to background information in the study, published Dec. 20 in CMAJ (Canadian Medical Association Journal).
Proton pump inhibitors (PPIs) reduce acid production in the stomach and are used to treat heartburn, gastroesophageal reflux disease (GERD) and gastric ulcers. They include omeprazole (Prilosec), lansoprazole (Prevacid) and esomeprazole (Nexium).
Histamine-2 receptor antagonists, often called H2 blockers, use a different mechanism to reduce stomach acid and include cimetidine (Tagamet), famotidine (Pepcid), nizatidine (Axid) and ranitidine (Zantac).
According to Consumer Reports, sales of a Nexium alone hit $4.8 billion in 2008.
Yet recently, studies have raised concerns about the drugs. Several studies have linked PPIs to a higher risk of fractures and an infection with a bacterium called Clostridium difficile.
Some previous studies also linked heartburn drugs to a higher risk of pneumonia, but the research has been mixed, according to the study authors.
Their meta-analysis combined the results of eight observational studies that found that taking PPIs increased the chances of developing pneumonia by 27 percent, while taking H2 blockers resulted in a 22 percent increased chance of pneumonia.
An analysis of 23 randomized clinical trials found people taking H2 blockers had a 22 percent increased chance of getting hospital-acquired pneumonia.
"Gastroenterologists in general have become more cognizant of the fact that these drugs can have some side effects," said Dr. Michael Brown, a gastroenterologist at Rush University Medical Center in Chicago. "For a long time, we were very happy to suppress people's acid without thinking about the consequences. Now we are starting to see some issues."
Hospital patients are often given acid-suppressing drugs, with studies showing them prescribed to as many as 40 to 70 percent of hospitalized patients. The authors suggest these drugs may be a cause of hospital-acquired pneumonia.
The rationale is that patients in intensive care units have decreased blood flow to the stomach, which can lead to ulcers and bleeding, a life-threatening condition that PPIs can prevent, Brown said.
The problem is that many patients prescribed the drugs in the hospital also go home with a prescription and continue taking PPIs, perhaps unnecessarily, Brown said.
According to the study, one in every 200 inpatients treated with acid-suppressing medications will develop pneumonia. The increased risk isn't huge, but it's still meaningful, Brown said.
"These drugs are given out like candy. You are talking about very large numbers of people taking the drugs," Brown said. "The study found a moderate increase in pneumonia, but, given the very large numbers of people who use these drugs, it's very significant."
The most plausible reason why suppressing acid in the stomach might raise the risk of pneumonia, Brown said, is that stomach acid acts as a barrier helping to control harmful bacteria and pathogens.
Not enough stomach acid to do the job may allow pathogens to flourish and end up in the lungs.
Yet no one is questioning the importance of PPIs and H2 blockers in treating GERD, said Dr. Jordan Josephson, an ear, nose and throat doctor at Lenox Hill Hospital in New York City. Reflux is painful and uncomfortable, and there's also debate among the scientific community as to whether it might increase the risk for a certain type of esophageal cancer. Research regarding the connection has had mixed results.
Reflux can also cause acids from the stomach to get into the airways and inflame the bronchial tubes, raising the risk of infection, he said.
"Not taking your PPIs can raise risk of bronchitis, sinusitis and maybe pneumonia," Josephson said. "I have a lot of patients on PPIs and H2 blockers and have never seen any of them end up with pneumonia as a result."
The U.S. National Digestive Diseases Information Clearinghouse has more on GERD.